Mephedrone after the ban

April 25, 2010, 2:46 pm

The Telegraph (U.K.) published a long piece this week surveying the use of mephedrone in Britain now that the Home Secretary has classified the drug as a class-B substance.  In the article, Dr. Paul Dargan, a toxicologist at Guy’s and St. Thomas’ hospitals, talks about the effects of mephedrone:

“‘The pattern of toxicity is very similar to other stimulant drugs such as Ecstasy or cocaine. Patients are presenting with significant agitation – they often have a fast heart rate, high blood pressure and chest pains. There’s a small but significant minority that have convulsions or seizures.”

Unfortunately — with only one clinical paper describing mephedrone toxicity published to date in the English-language medical literature — we are forced to rely to a large extent on unconfirmed reports in the popular media.  By all accounts, it has primarily sympathomimetic properties, frequently causing tachycardia, hypertension, and mydriasis.  There have been a number of deaths associated with mephedrone, but it is not clear what role, if any, the drug played in causing fatality.

Comments are closed.